Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 16, 2004, 6:08 PM CDT for Acadia Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 6:08 PM CDT (23:08 UTC)
- Expired
- May 16, 2004, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Acadia Parish, LA
The radar
The Lake Charles radar (KLCH), 67 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 162309 FFWLCH LAC001-170215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 608 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... ACADIA PARISH IN SOUTHWEST LOUISIANA * UNTIL 915 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED UP TO 5 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF WESTERN ACADIA PARISH...MAINLY BETWEEN MERMENTAU...EGAN...AND ESTHERWOOD. HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD. DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY. CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE. LAT...LON 3013 9260 3013 9245 3035 9242 3036 9259 $$ ERICKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:19 PM CDT, 49 minutes earlier.
Area forecast discussion, May 16, 5:19 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 519 PM CDT SUN MAY 16 2004 .UPDATE...HAVE CANCELLED FLOOD WATCH ISSUED EARLY THIS MORNING THROUGH MIDNIGHT TONIGHT. WIDESPREAD QPF AMOUNTS DO NOT EXCEED ONE INCH THROUGH TUESDAY EVENING...AND HPC NO LONGER HAS AREA UNDER EXCESSIVE RAINFALL POTENTIAL. HOWEVER...WITH DEEP MOISTURE OVER AREA...POTENTIAL FOR LOCALIZED FLOODING STILL HIGH AS ISOLATED POCKETS OF HEAVY RAINFALL WILL RUNOFF THE SATURATED GROUND INTO STREETS...DITCHES AND LOW-LYING AREAS. 24 && .PREVIOUS DISCUSSION... AT MID AND UPPER LEVELS...SHORTWAVE TROUGH AXIS DEVELOPING OVER CENTRAL TEXAS TODAY IS EXPECTED TO MOVE EAST TO EASTERN TEXAS AND THE LOWER TEXAS COAST MONDAY EVENING. TROUGH AXIS WILL TRAVERSE ABOUT THE NORTHWEST TWO THIRDS OF THE FORECAST AREA MONDAY NIGHT AND BE MOVING EAST OVER THE EASTERN EXTREMES OF THE FORECAST AREA TUESDAY NIGHT. A RIDGE SHOULD BE BUILDING IN BEHIND THE TROUGH WEDNESDAY. AT THE SURFACE...THE FRONTAL TROUGH THAT MOVED INTO SOUTH-CENTRAL LOUISIANA FRIDAY NIGHT INTO EARLY SATURDAY HAS BACKED UP AND IS SHOWING UP ON LATEST ANALYSIS AS A DISSIPATING STATIONARY FRONT IN THE GULF OF MEXICO OFF THE SOUTHWEST LOUISIANA COAST EXTENDING SOUTHWARD. THE FRONT IS SUPPOSED TO DISSIPATE THIS EVENING LEAVING A HIGH PRESSURE EXTENDING SOUTHWEST ACROSS THE FORECAST AREA OVER NIGHT. MOISTURE INFLUX FROM THE GULF OF MEXICO ASSOCIATED WITH LOW LEVEL MAINLY SOUTHWESTERLY FLOW OF THE CLOCKWISE CIRCULATION AROUND THE HIGH/S CENTER IS EXPECTED TO PRODUCE HIGHEST MEAN RELATIVE HUMIDITIES OVER THE EASTERN PARTS OF THE FORECAST AREA TONIGHT AND MONDAY. DRIER CONDITIONS ARE EXPECTED WEST PARTS OF THE AREA. APPROACHING MID TO UPPER LEVEL SHORTWAVE TROUGH AXIS WILL PROVIDE ENOUGH INSTABILITY TO CALL FOR CHANCE OF RAIN EAST TO SLIGHT CHANCE WEST TONIGHT. A SIMILAR TREND IN POPS...HIGHER EAST TO LOWER WEST... TO MATCH MOISTURE GRADIENTS...WILL MEAN SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN THE MORE MOIST AIR EASTERN PARTS OF THE AREA MONDAY. THERE WILL BE A CHANCE OF STORMS IN THE DRIER AIR WEST. CHANCES OF RAIN WILL DIMINISH TUESDAY AS THE MID TO UPPER LEVEL TROUGH AXIS MOVES INTO THE FORECAST AREA. OVER THE EXTENDED FORECAST PERIOD...LITTLE CHANGE IS EXPECTED WITH HIGH PRESSURE CENTERED TO OUR EAST OR NORTHEAST DOMINATING THE WEATHER PATTERN. THERE WILL BE SMALL CHANCES OF RAIN EACH DAY THURSDAY THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... LCH 70 82 69 84 / 30 50 30 40 BPT 70 82 70 84 / 30 30 10 40 AEX 66 81 67 83 / 30 60 30 30 LFT 69 81 69 82 / 40 60 40 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. && 20
Hazardous weather outlook, May 16, 4:30 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 430 AM CDT SUN MAY 16 2004 LAZ028-029-032-033-043>045-052>055-171100- ACADIA-AVOYELLES-EVANGELINE-IBERIA-LAFAYETTE-LOWER ST MARTIN-RAPIDES- ST LANDRY-ST MARY-UPPER ST MARTIN-VERMILION- 430 AM CDT SUN MAY 16 2004 .DAY ONE...TODAY AND TONIGHT... THE COOL FRONT THAT MOVED THROUGH THE AREA WILL SLOWLY MOVE NORTHWEST AS HIGH PRESSURE TO THE EAST BUILDS WEST. BY THIS AFTERNOON...THE FIRST OF MANY EXPECTED UPPER LEVEL DISTURBANCES WILL APPROACH THE AREA. THE COMBINATION OF INCREASED INSTABILITY ALOFT...AND THE GROUND THAT HAS HAD 10 TO 20 INCHES OF RAIN FROM LAST WEEK...WILL LEAD TO NUMEROUS THUNDERSTORMS DEVELOPING BY AFTERNOON. RAINFALL WILL VARY GREATLY OVER THE AREA...BUT THE POSSIBILITY EXISTS OF EXCESSIVE RAINFALL OVER TWO INCHES AT ANY GIVEN LOCATION...WHICH WILL LEAD TO ADDITIONAL FLOODING. THE ADDITIONAL RAINFALL WILL RUNOFF INTO SWOLLEN STREAMS AND RIVERS...DITCHES AND ACROSS ROADWAYS. THEREFORE...THE FLOOD WATCH IS REISSUED FOR TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE UPPER LEVEL TROUGH AXIS WILL HAVE MOVED ACROSS CENTRAL AND EAST TEXAS BY MONDAY...PLACING MOST OF SE TX AND ALL OF LOUISIANA UNDER A MOIST SOUTHWEST FLOW ALOFT. ATMOSPHERIC CONDITIONS SUPPORT NUMEROUS THUNDERSTORM DEVELOPMENT...WITH DOWNBURST DAMAGING WINDS A POSSIBILITY UPON INITIAL DEVELOPMENT. ONCE DEVELOPED...ADDITIONAL FLOODING WILL BE POSSIBLE AGAIN AS THESE MESOSCALE CONVECTIVE COMPLEXES GROW IN SIZE BY LATE MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY. GMZ450-455-470-475-LAZ027-030-031-041-042-051-TXZ180>182-201-215-216- 171100- ALLEN-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-HARDIN-JASPER-JEFFERSON- JEFFERSON DAVIS- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-NEWTON-ORANGE-TYLER- VERNON- 430 AM CDT SUN MAY 16 2004 .DAY ONE...TODAY AND TONIGHT... THE COOL FRONT THAT MOVED THROUGH THE AREA WILL SLOWLY MOVE NORTHWEST AS HIGH PRESSURE TO THE EAST BUILDS WEST. BY THIS AFTERNOON...THE FIRST OF MANY EXPECTED UPPER LEVEL DISTURBANCES WILL APPROACH THE AREA. THE COMBINATION OF INCREASED INSTABILITY ALOFT...AND THE GROUND THAT HAS HAD 10 TO 20 INCHES OF RAIN FROM LAST WEEK...WILL LEAD TO SCATTERED THUNDERSTORMS DEVELOPING BY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE UPPER LEVEL TROUGH AXIS WILL HAVE MOVED ACROSS CENTRAL AND EAST TEXAS BY MONDAY...PLACING MOST OF SE TX AND ALL OF LOUISIANA UNDER A MOIST SOUTHWEST FLOW ALOFT. ATMOSPHERIC CONDITIONS SUPPORT NUMEROUS THUNDERSTORM DEVELOPMENT...WITH DOWNBURST DAMAGING WINDS A POSSIBILITY UPON INITIAL DEVELOPMENT. ONCE DEVELOPED...ADDITIONAL FLOODING WILL BE POSSIBLE AGAIN AS THESE MESOSCALE CONVECTIVE COMPLEXES GROW IN SIZE BY LATE MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY. DML
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.